Thunderstorm Wind, Jefferson
- When
- August 20, 5:02 AM EST
- Where
- Jefferson County, Pleasure Ridge Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.150, -85.783
A large tree was downed.
11 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 20, 1:40 AM EST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 240 AM EDT SUN AUG 20 2006 .SHORT TERM (TODAY-TONIGHT)... PW VALUES REMAIN UNSEASONABLY HIGH ACROSS THE REGION BASED ON 0Z SOUNDINGS...AROUND 160% OF NORMAL AT ILX/OHX. THIS ALONG WITH WEAK SHORTWAVE(S) TRANSLATING E/SE THROUGH IL/MO...AND SFC FRONT ALONG THE OHIO RIVER...ARE HELPING GENERATE SCT CLUSTERS OF NOCTURNAL TSRA. AS OF 0630Z...STRONGEST/MOST ORGANIZED STORMS ARE DROPPING E/SEWD THROUGH SRN IL AND LOOK TO IMPACT PARTS OF CNTRL/SRN KY AROUND OR AFTER 8Z. WILL GO WITH LIKELY POPS ROUGHLY ALONG/SW OF A HNB-FTK-SME LINE THROUGH 12Z. EXPECTING ISLTD-SCT SHRA WITH EMBEDDED THUNDER EXPECTED ELSEWHERE IN THE CWA THROUGH 12Z. WILL MAINTAIN SCT PRECIP COVERAGE DURING THE BALANCE OF THE MORNING OVER MOST OF THE CWA. PATCHY FOG WILL CONTINUE THROUGH DAYBREAK...BUT SO FAR VSBYS HAVE NOT BEEN TOO LOW (GENERALLY BETWEEN 2-4SM WITH LOCAL REDUCTIONS TO 1SM). HAVE AGAIN FOLLOWED LATEST SREF RUN (21Z/19) FOR MUCH OF THE SHORT TERM FORECAST PERIOD. WE EXPECT SFC FRONT TO MAKE SLOW PROGRESS SOUTH TODAY INTO SRN KY AND TENN...WITH SLIGHTLY DRIER AIR ALOFT FILTERING INTO SRN IND THIS AFTN. BEST COVERAGE OF PRECIP TODAY SHOULD BE OVER SRN KY CLOSER TO SFC FRONT AND AXIS OF INSTABILITY. WILL GO WITH LIKELY POPS DOWNSTATE THIS AFTN...WITH CHANCE POPS ELSEWHERE. LOCALLY HEAVY RAINFALL SEEMS TO BE THE PRIMARY THREAT WITH HIGH PWS/FRZ LEVELS. BEST SVR POTENTIAL TODAY WOULD APPEAR TO BE INTO TENN WHERE WET MICROBURST PARAMETER EXCEEDS SVR THRESHOLDS. STILL...NOT OUT OF THE QUESTION TO GET A FEW STRONG/MARGINALLY SVR STORMS IN FAR SRN KY IF SUFFICIENT INSTABILITY CAN DEVELOP. ACTIVITY SHOULD WANE QUICKLY AFTER SUNSET PER SREF DATA...THOUGH HAVE KEPT SOME LOW CHC POPS IN SRN KY UNTIL MIDNIGHT GIVEN FCST K-INDICES ABOVE 25 IN THAT AREA. SKIES SHOULD AT LEAST PARTIALLY CLEAR TONIGHT...ALLOWING FOR PATCHY FOG TO FORM ONCE AGAIN. LIMITING FACTOR FOR WIDESPREAD FOG FORMATION WILL BE 10-15KT LOW LEVEL WINDS FCST BY THE NAM. CS .LONG TERM (MONDAY-SATURDAY)... MONDAY THROUGH TUESDAY NIGHT... SHORT AND MEDIUM RANGE MODELS CONTINUE BE IN GOOD AGREEMENT THROUGH THIS PART OF THE FORECAST PERIOD. OVER THE LAST FEW RUNS...THE MODELS HAVE BEEN KEEN ON TRACKING A LITTLE VORT COMING AROUND THE TOP OF THE DEPARTING H5 RIDGE TO OUR SOUTHWEST. TONIGHTS MODELS CONTINUE TO SUPPORT THIS BY TAKING THE VORT AND SWINGING IT MAINLY THROUGH KY WITH ASSOCIATED SFC LOW TRACKING THROUGH TN. THIS WILL BRING ANOTHER CHANCE OF SHOWERS TO THE AREA MONDAY AND MONDAY NIGHT. CURRENT FCST HAS THIS COVERED...SO ONLY SOME MINIMAL CHANGES ARE NEED AT THIS TIME. WILL CONTINUE TO RUN CHANCE POPS FOR MONDAY AND MONDAY NIGHT AND BEGIN TO DRY THINGS OUT ON TUESDAY. GIVEN THE CLOUDS AND ASSOCIATED PRECIPITATION EXPECTED...TEMPS WILL SOMEWHAT COOLER THAN IN PREVIOUS DAYS WITH HIGHS IN THE MID 80S. CLEARING WILL BEGIN TO WORK ITS WAY INTO THE REGION ON TUESDAY WITH TEMPERATURES STILL IN THE MID 80S IN THE NORTH AND PERHAPS CLIMBING INTO THE UPPER 80S ACROSS FAR SOUTH KY. WEDNESDAY THROUGH SATURDAY... UPPER LEVEL THROUGH THIS PERIOD LOOKS TO FLATTEN OUT A BIT AS TROFFING IN THE EASTERN U.S. BEGINS TO BECOME MORE ZONAL AS SERIES OF POTENT H5 WAVES FLATTEN OUT THE WESTERN UNITED STATES RIDGE. FAIRLY TRANQUIL WEATHER IS EXPECTED THROUGH THE PERIOD. TEMPERATURES WILL BEGIN THE PD NEAR NORMAL AND AS ZONAL FLOW TAKES OVER...WE SHOULD START TO SEE SLOWLY MODERATING TEMPERATURES FROM MIDWEEK ONWARD. BY LATE IN THE PERIOD...DECENT H5 WAVE WILL BE PASSING THROUGH THE GREAT LAKES WITH ASSOCIATED COLD FRONT BOUNDARY TRYING TO MAKE IT SOUTHEASTWARD TOWARDS THE OHIO VALLEY. LATEST MODEL GUIDANCE SUGGEST THAT FRONT MAY MAKE IT TO THE OHIO RIVER BEFORE STALLING OUT AS SOUTHEAST RIDGE KEEPS IT FROM MAKING ANY REAL HEADWAY. MODEL PROGS ALSO SHOW THAT BEST PRECIPITATION CHANCES WILL LIKELY BE AFTER THIS FCST PD...AROUND SUNDAY OR SO. THUS...WILL CONTINUE A DRY FORECAST FOR NOW. AS FOR TEMPS...WILL ADJUST THOSE CLOSER TO THE ENSEMBLE MEANS WHICH HAVE PERFORMED WELL AND SHOWN GOOD RUN TO RUN CONTINUITY OVER THE PAST FEW DAYS. -MJ && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 430 AM EDT SUN AUG 20 2006 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-210830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 430 AM EDT SUN AUG 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. PATCHY FOG WILL CONTINUE THROUGH MID-MORNING WITH VISIBILITIES DOWN TO NEAR ONE MILE IN SOME SPOTS. TRAVELERS SHOULD BE PREPARED FOR RAPID CHANGES IN VISIBILITY...AND SLOW DOWN IF ENCOUNTERING DENSE FOG. A SLOW MOVING COLD FRONT SETTLING SOUTHWARD THROUGH THE REGION COMBINED WITH A VERY MOIST AND MODESTLY UNSTABLE AIRMASS WILL HELP GENERATE SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THE STORMS WILL BE MOST LIKELY ALONG AND WEST OF I-65 EARLY THIS MORNING...THEN AGAIN OVER PARTS OF CENTRAL AND SOUTHERN KENTUCKY THIS AFTERNOON. LOCALLY HEAVY RAINFALL IS THE PRIMARY THREAT...ALONG WITH FREQUENT LIGHTNING AND GUSTY WINDS. RAINFALL RATES OF 1-2 INCHES PER HOUR ARE POSSIBLE. A FEW STRONGER STORMS MAY OCCUR... WITH WIND GUSTS UP TO 50 MPH...MAINLY THIS AFTERNOON OVER SOUTHERN KENTUCKY. A FEW THUNDERSTORMS MAY CONTINUE INTO THE EARLY EVENING HOURS IN SOUTHERN KENTUCKY...HOWEVER COVERAGE OF THUNDERSTORMS IS EXPECTED TO DIMINISH BY MIDNIGHT TONIGHT OVER THE OUTLOOK AREA. PATCHY FOG MAY AGAIN DEVELOP BY DAYBREAK MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A WEAK UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS KENTUCKY ON MONDAY. THIS WILL BRING YET ANOTHER CHANCE OF THUNDERSTORMS TO THE OUTLOOK AREA. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF DENSE FOG THIS MORNING...AND ANY SEVERE WEATHER OR FLOODING TODAY AND THIS EVENING...TO THE NATIONAL WEATHER SERVICE. CALL OUR SPOTTER LINE...OR SUBMIT REPORTS ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE. CS/MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 415 AM EDT SUN AUG 20 2006 INZ083-084-089-KYZ023-200850- CRAWFORD-DUBOIS-HANCOCK-PERRY- 315 AM CDT SUN AUG 20 2006 ...THUNDERSTORMS WITH GUSTY WINDS TO AFFECT PORTIONS OF CRAWFORD...DUBOIS...HANCOCK AND PERRY COUNTIES... AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES EAST OF OAKLAND CITY TO 7 MILES NORTHEAST OF ROCKPORT TO 10 MILES SOUTHEAST OF OWENSBORO...AND MOVING EAST AT 35 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY WINDS OF AROUND 35 TO 45 MPH... ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR MALTERSVILLE BY 320 AM CDT. NEAR ST. MARKS BY 325 AM CDT. NEAR KYANA BY 330 AM CDT. NEAR MENTOR BY 335 AM CDT. NEAR BIRDSEYE BY 340 AM CDT. NEAR BANDON BY 345 AM CDT. THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS 74 AND 86. WINDS MAY BECOME STRONG AND GUSTY AHEAD OF THE RAINFALL WITH THESE STORMS...AS A GUST FRONT MOVES THROUGH THE AREA. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 439 AM EDT SUN AUG 20 2006 KYZ023-024-200915- BRECKINRIDGE-HANCOCK- 339 AM CDT SUN AUG 20 2006 ...STRONG STORMS WITH GUSTY WINDS AFFECTING BRECKINRIDGE AND HANCOCK COUNTIES... AT 332 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CANNELTON TO HAWESVILLE TO WHITESVILLE...AND MOVING EAST AT 35 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR CLOVERPORT BY 345 AM CDT. NEAR STEPHENSPORT BY 355 AM CDT. NEAR MOOLEYVILLE BY 400 AM CDT. NEAR HARDINSBURG BY 405 AM CDT. NEAR WEBSTER BY 410 AM CDT. NEAR IRVINGTON BY 415 AM CDT. BE AWARE THAT A GUST FRONT PRECEEDING THESE STORMS WILL GENERATE STRONG AND GUSTY WINDS WELL AHEAD OF THE RAIN. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 457 AM EDT SUN AUG 20 2006 INZ084-089-090-KYZ024-025-200935- BRECKINRIDGE-CRAWFORD-HARRISON-MEADE-PERRY- 457 AM EDT SUN AUG 20 2006 ...LINE OF STRONG STORMS WITH GUSTY WINDS AFFECTING BRECKINRIDGE... CRAWFORD...HARRISON...MEADE AND PERRY COUNTIES... AT 454 AM EDT(354 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF ENGLISH TO 5 MILES WEST OF HARDINSBURG...AND MOVING EAST AT 35 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR ENGLISH BY 505 AM EDT. NEAR TEMPLE BY 510 AM EDT. NEAR MARENGO BY 515 AM EDT. NEAR WYANDOTTE BY 520 AM EDT. NEAR MILLTOWN BY 525 AM EDT. NEAR CENTRAL BY 530 AM EDT. THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS 105 AND 92. BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE STRONG AND GUSTY WINDS WELL AHEAD OF THE RAIN. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 518 AM EDT SUN AUG 20 2006 INZ077-084-090>092-KYZ024-025-028>030-201000- BRECKINRIDGE-BULLITT-CLARK-CRAWFORD-FLOYD-HARDIN-HARRISON-JEFFERSON- MEADE-WASHINGTON- 518 AM EDT SUN AUG 20 2006 ...STRONG STORMS WITH GUSTY WINDS AND HEAVY RAIN TO AFFECT BRECKINRIDGE...BULLITT...CLARK...CRAWFORD...FLOYD...HARDIN... HARRISON...JEFFERSON...MEADE AND WASHINGTON COUNTIES... AT 515 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ENGLISH TO 10 MILES NORTHWEST OF BRANDENBURG TO 9 MILES NORTHWEST OF LEITCHFIELD...AND MOVING EAST AT 35 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR BRANDENBURG BY 530 AM EDT. NEAR CORYDON BY 540 AM EDT. NEAR WEST POINT BY 555 AM EDT. NEAR VALLEY STATION BY 600 AM EDT. BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE STRONG AND GUSTY WINDS WELL AHEAD OF THE RAIN. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
544 AM EDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM TSTM WND GST CORYDON 38.21N 86.13W
08/20/2006 E50 MPH HARRISON IN LAW ENFORCEMENT
ESTIMATED 45 TO 50 MPH WINDS WITH TORRENTIAL RAIN.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 547 AM EDT SUN AUG 20 2006 INZ090>092-KYZ025-028>031-045-053-201020- BULLITT-CLARK-FLOYD-HARDIN-HARRISON-JEFFERSON-LARUE-MEADE-NELSON- OLDHAM- 547 AM EDT SUN AUG 20 2006 ...STRONG STORMS WITH GUSTY WINDS AND HEAVY RAIN MOVING INTO THE LOUISVILLE METRO AND FORT KNOX AREAS... AT 545 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF NEW ALBANY TO WEST POINT TO 11 MILES WEST OF ELIZABETHTOWN...AND MOVING EAST AT 40 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR NEW ALBANY BY 555 AM EDT. NEAR SHIVELY BY 600 AM EDT. NEAR JEFFERSONVILLE AND ELIZABETHTOWN BY 605 AM EDT. NEAR ST. MATTHEWS BY 610 AM EDT. NEAR LYNDON BY 615 AM EDT. STRONG WINDS WITH THIS STORM CAN TOPPLE WEAKLY ROOTED TREES. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. CS
The Louisville radar (KLVX), 24 km away, was scanning. The volume nearest the first event began at 10:02 UTC.
11 thunderstorm wind. Local standard time, as filed.
A large tree was downed.
Trees were downed.
Trees were downed.
Widespread tree damage and numerous large trees were split.
Trees were downed.
Trees were downed.
Trees were downed.
Trees were downed.
Trees were downed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520671, 5520672, 5520673, 5520674, 5520675, 5520676, 5520677, 5520747, 5520748, 5520749, 5520750.